Beta blockers are widely used in the management of an extensive range of clinical problems, including hypertension, heart failure, migraine headaches, tremors, and aortic dissection. Although overdoses of these medications, either accidental or otherwise, occur infrequently, beta blocker toxicity is associated with significant morbidity and mortality. The primary mechanism for beta blocker toxicity is through the adrenergic blocking action of these medications. Some beta blockers, such as sotalol, propranolol, and acebutolol, have significant pro-arrhythmic tendencies.
As with all poisoning or overdoses, manage the airway and ensure adequate oxygenation and ventilation while a more comprehensive history is obtained.
Search for and treat reversible causes: do not overlook other causes of the patient’s symptoms.
Out-of-hospital management of beta blocker overdose is limited and specific therapies should only be undertaken in consultation with CliniCall (see ACP interventions below). Rapid conveyance is indicated for virtually all patients.
Consider the possibility of co-ingestion of other drugs in patients who are suspected of beta blocker toxicity, particularly calcium channel blockers, digoxin, clonidine, and cholinergic agents.
Beta blocker toxicity is generally more severe in individuals with a pre-existing cardiovascular history.
Patients who have overdosed on beta blocking drugs typically become symptomatic within two hours, and virtually all becoming symptomatic within six hours.
The most common symptoms are bradycardia and hypotension. Myocardial depression and cardiogenic shock can develop in severe cases. Ventricular dysrhythmias are more common with propranolol and sotalol. Mental status changes, such as confusion, delirium, seizures, and unconsciousness, can occur at virtually any point.
Respiratory depression has been reported. Bronchospasm and hypoglycemia, produced by the beta blockade, can complicate management.
Possible electrocardiogram changes include PR elongation, QRS prolongation, and any bradydysrhythmia.
First Responder (FR) Interventions
Keep the patient warm and protect from further heat loss
Place the patient in a position of comfort, as permitted by clinical condition
Protect the airway and ensure adequate oxygenation and ventilation